Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 6, 2017, 3:38 AM CDT for Todd County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 3:38 AM CDT (08:38 UTC)
- Expired
- Jul 6, 2017, 4:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2692 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.7
The text
As transmitted.
843
WWUS83 KMPX 060838
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT THU JUL 6 2017
MNZ041>043-048-049-060945-
Morrison-Stearns-Pope-Douglas-Todd-
338 AM CDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN POPE...TODD...NORTHWESTERN STEARNS AND NORTHWESTERN
MORRISON COUNTIES...
At 338 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to Long Beach. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Glenwood, Browerville, Brooten,
Motley, Randall, Swanville, Grey Eagle, Flensburg and Lake Osakis.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 111 and 134.
U.S. Highway 10 in Minnesota between mile markers 114 and 139.
U.S. Highway 71 between mile markers 157 and 197.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and west central Minnesota.
LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
4627 9434 4623 9440 4618 9437 4616 9438
4615 9429 4545 9508 4561 9550 4635 9466
TIME...MOT...LOC 0838Z 298DEG 31KT 4637 9458 4563 9541
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:01 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 11:01 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1101 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 809 PM CDT Wed Jul 5 2017 Despite an extremely unstable airmass with uncapped SBCAPE of greater than 5000 J/kg thanks to dewpoints in the low to mid 70s, the lack of forcing has greatly limited the thunderstorm potential this evening. A developing LLJ may be enough to spark a few storms after midnight, primarily across central MN, but the best chance will be further north with a stronger short wave. Even the cu field is largely non-existent across northeast ND and northern MN this evening, but there are some hints at better development near Minot, ND and especially across southern Canada. Already reduced PoPs earlier, but will need to take them out for at least the next several hours until the developing complex well to the north spreads activity southeastward. This may not occur until Thursday morning. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Jul 5 2017 The short term concerns remain convective/severe potential tonight and thursday. Water vapor imagery showing the back end of upper trough exiting eastern MN at this time. Some mid cloud trying to develop along/ahead of the western fringe...but latest mesoanalysis shows decent capping remains to the east. We may yet see some redevelopment associated with this feature...but should be mainly into west central WI. Then HIRES models have continued to trend some redevelopment to the northwest cwa late this afternoon/evening. Main boundary is farther north but the RUC and water vapor imagery suggests a weak short wave moving through eastern NODAK now. This may be enough to generate at least some widely scattered convection mainly this evening to the northwest. Then the HRRR tries to develop something farther to the west as the cold front moves across North Dakota and drops that into central MN after 06z. We will trend PoPs up to high end chance for now after 06z and spread them southeast through 12z. SPC Day1 looks good for the overnight. Activity is conditional but if it does develop it would likely become severe with high cape and decent shear expected. It will definitely have to be monitored this evening. The front is progged into eastern MN by 18z THU and redevelopment is still a question...especially if we do get any outflow from overnight activity. We will continue to play the chance PoP scenario over the eastern area through the day. Expected temperatures will still warm through the lower 90s into sc MN ahead of boundary .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jul 5 2017 Not much change to the extended part of the forecast. Northwest flow Thursday night will lead to subsidence and surface high pressure building in for the weekend, meaning cooler and drier air starting Friday. As of now, the best chance for showers and thunderstorms is Sunday night into Monday where the GFS/GEM/ECMWF 05.12 all depict an MCS moving across southern Minnesota into western Wisconsin. Beyond that, there will be a few additional chances for showers and thunderstorms heading into next week. Friday will have breezy northerly winds as high pressure moves into the area. Forecast soundings show a thin sliver of elevated instability, but large-scale subsidence should win out. There is a compact PV anomaly, but it should be east of the region by Friday afternoon so any pops associated with is will be across eastern Wisconsin. Saturday will be sunny with light winds and dewpoints in the upper 50s to the north and lower 60s to the south. Moisture will try to return on Sunday, which will lead to around 2000-3000 J/kg of MUCAPE by late afternoon. Deep layer shear will be around 40 to 50 kts, so should see organized storms grow upscale into a squall line that moves across the region overnight. Temperatures beyond Sunday will be near the seasonal average for mid July. A few shortwave troughs could bring showers and thunderstorms at times next week, but timing and placement of these features is unrealistic at this point in the forecast, so continued with blended model guidance which carries slight chances for showers and thunderstorms across parts of the region Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1101 PM CDT Wed Jul 5 2017 Clear skies at taf issuance time, with increasing potential for thunderstorms overnight mainly north of I-94. More storms may develop near EAU Thursday, but it appears the best chance will be to the east across central Wisconsin. KMSP...No concerns this evening. The risk of storms overnight appears to be diminishing a bit, with the best chances north. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW at 10G15kts. Sat...VFR. Wind S at 5 kts. Sun...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...BORGHOFF SHORT TERM...DWE LONG TERM...JRB AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 8:02 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 802 PM CDT Wed Jul 5 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 070115- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 802 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is a marginal risk of severe weather late tonight. A few storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is an enhanced risk of severe thunderstorms on Thursday toward central Wisconsin, with a slight risk across the remainder of west central Wisconsin and southeast Minnesota. However, a severe storm is possible as far west as the Twin Cities metro and Mankato. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed overnight and Thursday. Borghoff
In the hours before
Special weather statement, Jul 6, 2:43 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
243 AM CDT THU JUL 6 2017
MNZ041-042-048-060815-
Pope-Douglas-Todd-
243 AM CDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE AND NORTHERN TODD COUNTIES...
At 243 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ottertail to 6 miles southwest of
Barrett. Movement was southeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alexandria, Staples, Glenwood, Clarissa, Evansville, Eagle Bend,
Carlos, Bertha, Brandon, Lowry, Kensington and Hewitt.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 115.
U.S. Highway 10 in Minnesota between mile markers 103 and 109.
U.S. Highway 71 between mile markers 196 and 219.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4637 9485 4633 9467 4559 9537 4571 9576
4611 9577 4611 9515 4637 9515
TIME...MOT...LOC 0743Z 304DEG 39KT 4641 9545 4583 9597
JLTSpecial weather statement, Jul 6, 3:20 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
320 AM CDT THU JUL 6 2017
MNZ045-061115-
Kanabec-
320 AM CDT THU JUL 6 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Kanabec...
At 319 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over northern Kanabec County. Approximately 3 to 4
inches of rain has already fallen.
LOCATIONS IMPACTED INCLUDE...
Knife Lake and Warman.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4598 9306 4598 9313 4595 9314 4594 9331
4616 9338 4616 9306
TIME...MOT...LOC 0819Z 180DEG 0KT 4608 9321
SPDSpecial weather statement, Jul 6, 3:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 AM CDT THU JUL 6 2017
MNZ041>043-048-049-060945-
Morrison-Stearns-Pope-Douglas-Todd-
338 AM CDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN POPE...TODD...NORTHWESTERN STEARNS AND NORTHWESTERN
MORRISON COUNTIES...
At 338 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to Long Beach. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Glenwood, Browerville, Brooten,
Motley, Randall, Swanville, Grey Eagle, Flensburg and Lake Osakis.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 111 and 134.
U.S. Highway 10 in Minnesota between mile markers 114 and 139.
U.S. Highway 71 between mile markers 157 and 197.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1100 AM CDT for
central and west central Minnesota.
LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
4627 9434 4623 9440 4618 9437 4616 9438
4615 9429 4545 9508 4561 9550 4635 9466
TIME...MOT...LOC 0838Z 298DEG 31KT 4637 9458 4563 9541
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:28 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 32 min |
| Jul 6, 1:59 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 31 min |
| Jul 6, 2:28 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 62 min |
| Jul 6, 2:43 AM CDT | Special Weather Statement | MPX | Douglas | 32 min |
| Jul 6, 3:20 AM CDT | Special Weather Statement | MPX | Kanabec | 3 hr |
| Jul 6, 3:27 AM CDT | Flash Flood Warning | MPX | Kanabec | 3 hr |
| Jul 6, 3:48 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 57 min |
| Jul 6, 4:26 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 11 min |
| Jul 6, 4:34 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs, Morrison | 26 min |
| Jul 6, 4:47 AM CDT | Special Weather Statement | MPX | Benton, Sherburne, Stearns | 28 min |
| Jul 6, 5:37 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 38 min |
| Jul 6, 4:41 AM CDT | Special Weather Statement | MPX | Polk | 34 min |
| Jul 6, 6:15 AM CDT | Special Weather Statement | MPX | Barron | 60 min |
| Jul 6, 7:12 AM CDT | Special Weather Statement | MPX | Chippewa | 48 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.